Can antibiotics cause yeast infections?
Medically reviewed by Drugs.com. Last updated on March 31, 2023.
Yes, taking a course of antibiotic can frequently lead to a yeast infection (fungal or vaginal candidiasis) infection. Antibiotics can alter the normal 'good' bacteria - often called 'flora' - that reside in the vagina. Candida -- a fungus -- also lives the vaginal area.
Usually, Candida does not cause symptoms, but some antibiotics may alter the normal growth of bacteria and lead to Candida overgrowth in the vagina.
Symptoms such as itching, irritation, pain with urination, redness of the vaginal area, or a white, curd-like or watery discharge may occur.
Vaginal yeast infection treatments like Monistat or Vagistat are available over-the-counter without a prescription.
Related medical questions
- Can you have sex while using Monistat?
- Can I use Monistat while pregnant?
- Why does Monistat burn/itch so bad?
- Do you wash Monistat out in the morning?
- How long do you have to lay down for after using Monistat?
- Monistat-1: white discharge and burning, is this normal?
- I got Monistat 7 for a yeast infection and after 2 days my symptoms are gone except for an itch.
- Yeast Infections
- How do you clean Monistat out of its reusable applicator?
- Can I put a tampon in to hold Monistat 7 inside me and is it safe to use with a tampon?
- What is the best antibiotic to treat a sinus infection?